On the Euler characteristic of a relative hypersurface

Research output: Contribution to journalJournal articleResearchpeer-review

Documents

James Fullwood, Martin Helmer

We derive a general formula for the Euler characteristic of a fibration of projective hypersurfaces in terms of invariants of an arbitrary base variety. When the general fiber is an elliptic curve, such formulas have appeared in the physics literature in the context of calculating D-brane charge for M-/F-theory and type-IIB compactifications of string vacua. While there are various methods for computing Euler characteristics of algebraic varieties, we prove a base-independent pushforward formula which reduces the computation of the Euler characteristic of relative hypersurfaces to simple algebraic manipulations of rational expressions determined by its divisor class in a projective bundle. We illustrate our methods by applying them to an explicit family of relative hypersurfaces whose fibers are of arbitrary dimension and degree.

Original languageEnglish
Article number052302
JournalJournal of Mathematical Physics
Volume60
Issue number5
Number of pages14
ISSN0022-2488
DOIs
Publication statusPublished - 2019

ID: 222754132